South Carolina, 2012Hail and Damaging Wind in South Carolina, May 16, 2012
May 16, 2012 · NWS ILM · 6 events in 2 counties and zones
Thunderstorms developed primarily along the seabreeze during the afternoon and moved over the same general area as they built upstream and persisted into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed primarily along the seabreeze during the afternoon and moved over the same general area as they built upstream and persisted into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 16, 11:25 AM EST, 5 minutes earlier.
Area forecast discussion, May 16, 11:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1225 PM EDT WED MAY 16 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS AGAIN
TODAY...WITH SOME OF THESE PRODUCING VERY HEAVY RAINFALL. SHOWERS
AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AS AN APPROACHING COLD
FRONT FINALLY PUSHES OFFSHORE. BUILDING HIGH PRESSURE WILL BRING
DRIER AND MORE SEASONABLE WEATHER FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM WEDNESDAY...ANALYSIS OF MORNING SOUNDINGS CONFIRM
EARLIER HYPOTHESIS THAT TODAY WILL FEATURE ANOTHER ROUND OF
DIURNALLY-DRIVEN CONVECTION. MOIST SOUTHWESTERLY FLOW WILL REMAIN
IN PLACE WITH P/W VALUES OF AROUND 1.50 INCHES AND DEWPOINTS WELL
IN THE 60S. MODEL SOUNDINGS DEVELOP MODERATE INSTABILITY WITH
STEEP LAPSE RATES ACROSS THE AREA THIS AFTERNOON. PEAK
DESTABILIZATION WILL THUS BE THIS AFTERNOON...WHEN THE GREATEST
THREAT OF STRONG CONVECTION WILL BE. UNTIL THEN...EXPECT INITIAL
CONVECTION TO FIRE UP ALONG A WEAK SEA BREEZE BOUNDARY LATE THIS
MORNING AND EARLY AFTERNOON. HRRR MODEL DID FAIRLY WELL DEPICTING
THIS YESTERDAY...AND IS GOING FOR A REPEAT PERFORMANCE TODAY.
PREVIOUS DISCUSSION FOLLOWS:
INGREDIENTS COALESCING FOR ANOTHER ROUND OF DIURNAL THUNDERSTORMS
AS HEATING DESTABILIZES A MOISTURE RICH COLUMN. WEAK OUTFLOW
BOUNDARIES SNAKING ACROSS THE REGION EARLY THIS MORNING WILL
PRODUCE ISOLATED HEAVY THUNDERSHOWERS EVEN PRIOR TO DIURNAL
WARMING. THE SEA BREEZE BOUNDARY WILL PROVIDE A FOCUS FOR A BROKEN
LINE OF THUNDERSTORMS TO LIGHT UP BY EARLY AFTERNOON ACROSS OUR
COASTAL INTERIOR. UPPER WINDS MAY PUSH THE CONVECTION BACK TOWARD
THE COAST IN THE LATE AFTERNOON AND EVENING.
PRECIPITABLE WATER VALUES BETWEEN 1.3-1.5 ACROSS THE REGION AND
DEWPOINTS OF 66-71...WILL INTERACT WITH SHARPENING LOW-LEVEL LAPSE
RATES BY MID AFTERNOON TO PRODUCE AN ISOLATED POTENTIAL FOR STRONG
WIND GUSTS OR DAMAGING WINDS.
PLENTIFUL CLOUDS WILL KEEP MAX TEMPS HELD IN THE LOWER TO MIDDLE
80S TODAY. A COLD FRONT WILL EXIT THE MOUNTAINS TODAY AND MOVE TO
THE COAST LATE TONIGHT INTO DAYBREAK THURSDAY. FOR THIS REASON
MENTIONABLE POP VALUES WERE RETAINED TROUGH THE OVERNIGHT PERIOD.
MINIMUM TEMPS AS A RESULT SHOULD BE JUST A DEGREE OR TWO COOLER
THAN THE LAST FEW MORNINGS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...SLIGHTLY SLOWER EVOLUTION AS DEPICTED IN
GUIDANCE NOW SUGGESTS THAT THURSDAY WILL BE THE TRANSITION DAY AS
COLD FRONT...FINALLY...PUSHES OFFSHORE. PERSISTENT UPPER TROUGH
NEVER QUITE MOVES AWAY HOWEVER...AND INSTEAD ADOPTS AN ORIENTATION
MORE WSW-TO-ENE ACROSS THE SOUTHEAST AND BACK TOWARDS THE MS VLY. AT
THE SAME TIME...AN ARC OF RIDGING DEVELOPS NORTH OF THIS FEATURE
FROM THE OH VLY INTO THE MID-ATLANTIC. WITH WEAK OVERALL FORCING AND
A MORE ZONALLY DRIVEN SETUP AT 500MB...FEATURES WILL CONTINUE TO BE
QUITE SLOW TO MOVE...KEEPING AT LEAST THE POTENTIAL FOR UNSETTLED
WEATHER THROUGH THE PERIOD.
AT THE SURFACE...A COLD FRONT WILL DROP SOUTH THROUGH THE CWA EARLY
THURSDAY...BUT IS NOW PROGGED TO HANG UP AND STALL ACROSS SOUTHERN
AND COASTAL PORTIONS OF THE CWA. THIS WILL AGAIN SERVE AS A FOCUS
FOR CONVECTION...ALTHOUGH POSSIBLY SPARING INLAND LOCATIONS THAT
HAVE SEEN SIGNIFICANT RAINFALL THE PAST FEW DAYS. WILL CARRY CHC POP
THURSDAY ALONG THE COAST AND SC ZONES...WITH SCHC INLAND/NC
COUNTIES. THIS FRONT WILL PUSH ONLY SLIGHTLY FURTHER SOUTH FRIDAY AS
SURFACE HIGH RIDGES DOWN FROM THE NORTH. EVEN THOUGH THE FRONT WILL
REMAIN INVOF THIS AREA...MUCH DRIER AIR NOTED IN FORECAST SOUNDINGS
SUGGESTS THAT FRIDAY WILL BE A DRY DAY SO WILL KEEP POP SILENT
FRIDAY.
TEMPS WILL REMAIN AROUND CLIMO FOR HIGHS AND LOWS THROUGH THE
PERIOD...A FEW DEGREES EITHER SIDE OF 80 AND 60.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...GUIDANCE COMING INTO BETTER AGREEMENT FOR
THE WKND WITH A RESIDUAL E-W ORIENTED 500MB TROUGH PERSISTING ACROSS
THE SOUTHEAST...WHILE A RIDGE DEVELOPS NORTH OF THIS FROM THE OH VLY
INTO THE MID ATLANTIC. AT THE SURFACE...A STALLED STATIONARY FRONT
WILL BE DRAPED JUST OFF THE COAST AND BACK INTO NORTHERN
FLORIDA...WHILE A RIDGE OF HIGH PRESSURE PUSHES NE DOWN THE COAST.
EVEN WITH THE FRONT REMAINING NEAR THE AREA...EXPECT THE WKND TO BE
DRY. THE RIDGE OF HIGH PRESSURE WILL PROMOTE A SUBTLE SUBSIDENCE
INVERSION NEAR THE SURFACE WHILE DRIER AIR REMAINS IN THE MID
LEVELS. WILL KEEP POP JUST BELOW THRESHOLD NEAR THE COAST TO ACCOUNT
FOR THE BOUNDARY OFFSHORE...BUT EXPECT NO SHOWERS THROUGH THE WKND.
AS SURFACE HIGH DRIFTS OFF THE NEW ENGLAND COAST MON/TUE...SURFACE
FLOW BECOMES MORE EASTERLY WHICH INCREASES MOISTURE ADVECTION INTO
THE COLUMN. ADDITIONALLY...THICKNESSES BEGIN TO RETURN TO MORE
SEASONABLE LEVELS AS PERSISTENT TROUGHING FINALLY BEGINS TO ERODE.
THIS COULD ALLOW FOR DIURNAL SHOWERS TO RETURN MON/TUE AND WILL
CARRY SCHC BEING SO FAR OUT.
TEMPS THROUGH THE PERIOD WILL BE AROUND CLIMO FOR MAXES AND
MINS...BECOMING SLIGHTLY ABOVE AT THE END OF THE PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 17Z...CONVECTION ALREADY FIRING ALONG THE RESULTANT...WITH
CAPES AT 2K+ AND 1.6" PRECIPITABLE WATER. CONVECTION MAY OVERPOWER
THE RESULTANT AND AFFECT THE COASTAL TERMINALS THROUGH MUCH OF THE
AFTERNOON...POSSIBLY EARLY EVENING. LOOK FOR MVFR CEILINGS AND BRIEF
IFR VISIBILITIES IN THE HEAVY RAIN. SCATTERED CONVECTION WILL ALSO
AFFECT INLAND TERMINALS...BUT CONFIDENCE IS LOWER WITH RESPECT TO
TIMING AND INTENSITY. TONIGHT...CONVECTION WILL WANE...BUT MORE
NOCTURNAL SHOWERS COULD ERUPT OFFSHORE...POSSIBLY COMING NEAR THE
MYRTLES AND ILM THROUGH THE OVERNIGHT HOURS. BRIEF IFR CEILINGS ARE
POSSIBLE AFTER 08Z WITH ABUNDANT LOW LEVEL MOISTURE.
THURSDAY...WINDS SHIFT WEAKLY TO THE NORTHEAST WITH MORE SCATTERED
CONVECTION EXPECTED...BEST CHANCE SOUTH.
EXTENDED OUTLOOK...CONDITIONS IMPROVING LATE THURSDAY NIGHT WITH VFR
EXPECTED FRIDAY THROUGH SUNDAY. CHANCE OF SHOWERS SOUTH ON MONDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM WEDNESDAY...LATEST OBS SHOWS SOUTHERLY WINDS IN THE
10 KT RANGE...WITH SEAS OF AROUND 3 FT. THIS IS RIGHT AS FORECAST
FOR THIS TIME OF DAY. PREVIOUS DISCUSSION STILL APPLIES AND FOLLOWS
BELOW:
SEA HEIGHTS AND SYNOPTIC WINDS WILL NOT POSE A THREAT TODAY...BUT
ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE TREACHEROUS
CONDITIONS LOCALLY...LATER TODAY AND TONIGHT AS A WEAK COLD FRONT
APPROACHES THE COAST. MARINERS SHOULD CONSULT RADAR TRENDS BEFORE
HEADING OUT TO ASCERTAIN THE LOCAL RISKS. ELSE-WISE...SEAS
GENERALLY COMPOSED OF SE WAVES 3-4 FEET IN 7 SECONDS INTERVALS
WITH A LIGHT SSW CHOP. WINDS AND WIND-WAVES IN AND NEAR TSTMS WILL
BE LOCALLY MUCH HIGHER. WINDS TO SHIFT TO NW BUT OVERALL LIGHT
WIND-SPEEDS IN THE PRE-DAWN HOURS OF THU AS A WEAK COLD FRONT
MOVES OFFSHORE BY SUNRISE.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...THURSDAY IS A TRANSITION DAY AS A COLD
FRONT CROSSES THE WATERS EARLY IN THE DAY. NW WINDS OF 5-10 KTS
EARLY THURSDAY WILL BECOME NE LATE IN THE DAY AND BEGIN TO INCREASE
ON A NE SURGE AS HIGH PRESSURE RIDGES DOWN THE COAST. WINDS INCREASE
TO 10-15 KTS THURSDAY NIGHT WHICH HELPS BUILD SEAS FROM 2-3 FT UP TO
3-4 FT...WITH THE NE WIND CHOP BECOMING INCREASINGLY MORE DOMINANT
IN THE SPECTRUM. NE WINDS INCREASE FURTHER FRIDAY...TO 15-20 KTS
THROUGH THE DAY. THIS BUILDS SEAS FURTHER...TO 4-5 FT...AND SCEC
HEADLINES MAY BE NEEDED LATE IN THE DAY.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 300 AM WEDNESDAY...CONTINUED STRONG NE WINDS THROUGH THE WKND
WILL LIKELY NECESSITATE A SMALL CRAFT ADVISORY THROUGH THE ENTIRE
EXTENDED. NE WINDS OF 15-20 KTS WILL PERSIST THROUGH THE WKND WITH
ONLY MINOR DIURNAL VARIATIONS. THIS BUILDS SEAS TO 4-6 FT BEGINNING
VERY EARLY SATURDAY AND PERSISTING THROUGH SUNDAY NIGHT...WITH A
6SEC NE WIND WAVE BEING THE DOMINANT FEATURE IN THE SEA SPECTRUM. AS
IS FREQUENTLY THE CASE WITH NE SURGES...THE HIGHEST SEAS WILL BE
BLOCKED BY THE FRYING PAN SHOALS...SO A SHADOW REGION OF 2-4 FT SEAS
IN THE INNER 10NM ALONG BRUNSWICK AND NORTHERN HORRY COUNTIES WILL
EXIST THROUGH THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...JDW
NEAR TERM...MJC/REK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...43
MARINE...MJC/REK/JDW
Hazardous weather outlook, May 16, 5:16 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
616 AM EDT WED MAY 16 2012
NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-171030-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
616 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AMZ250-252-254-256-171030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
616 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY...WHICH MAY BRING LIMITED VISIBILITIES AND LOCALLY HIGHER
WINDS AND WAVES...AS WELL AS CLOUD TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ110-171030-
COASTAL BRUNSWICK-
616 AM EDT WED MAY 16 2012
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
8
In the hours before
Local storm report, May 16, 8:37 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 SW LAKE WACCAMAW 34.29N 78.55W
05/16/2012 E1.00 INCH COLUMBUS NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
MINUTES
&&
EVENT NUMBER ILM1200104
CRMLocal storm report, May 16, 8:39 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SW LAKE WACCAMAW 34.29N 78.55W
05/15/2012 E1.00 INCH COLUMBUS NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
MINUTES
&&
CORRECTED EVENT DATE...EVENT TIME
EVENT NUMBER ILM1200104
CRMLocal storm report, May 16, 9:36 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1036 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 SSE PLANTERSVILLE 33.53N 79.21W
05/15/2012 E1.00 INCH GEORGETOWN SC PUBLIC
NICKEL TO QUARTER SIZE HAIL FELL AT PLANTERSVILLE
ELEMENTARY SCHOOL
&&
EVENT NUMBER ILM1200105
CRMLocal storm report, May 16, 10:53 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 S SMITHS 34.58N 78.87W
05/15/2012 E1.00 INCH ROBESON NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES AND
BRIEFLY COVERED THE GROUND
&&
EVENT NUMBER ILM1200106
CRMSpecial weather statement, May 16, 11:24 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 PM EDT WED MAY 16 2012
NCZ099-109-SCZ053-161730-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
1224 PM EDT WED MAY 16 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 130 PM EDT...
AT 1224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAMMOND...OR ABOUT 11 MILES NORTHEAST OF RED HILL...MOVING NORTHEAST
AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE ADRIAN...ALLSBROOK...ASH...BETHEL...
BROOKSVILLE...BUGHILL...DULAH...GORETOWN...GRISSETTOWN...HAMMOND...
HAND AND IREDELL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3395 7902 3428 7871 3396 7845 3379 7892
TIME...MOT...LOC 1624Z 240DEG 12KT 3392 7887
BACON
Hail, Horry
- When
- May 16, 11:30 AM EST to 11:34 AM EST
- Where
- Horry County, 1.62 mi NE of Red Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.917, -78.811
Hail to the size of pennies was reported on Alexis Drive. The hail lasted for 4 minutes.
Hail, Horry
- When
- May 16, 11:40 AM EST to 12:00 PM EST
- Where
- Horry County, 0.94 mi SSE of Camp Swamp
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.009, -78.741
Hail reportedly fell for 40 minutes at the Myrtle Grove Gun Club on State Road. The hail began as pea size and increased to quarter size.
Hail, Georgetown
- When
- May 16, 12:15 PM EST to 12:30 PM EST
- Where
- Georgetown County, 1.02 mi WSW of Murrells Inlet
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.542, -79.065
Hail up to the size of quarters was reported on Hyatt Avenue. The hail stopped and started several times over a half hour period.
Thunderstorm Wind, Georgetown
- When
- May 16, 12:15 PM EST to 12:16 PM EST
- Where
- Georgetown County, 1.02 mi WSW of Murrells Inlet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.542, -79.065
Three to four inch diameter tree limbs were blown down on Hyatt Avenue. The wind was estimated to 50 to 60 mph.
Hail, Horry
- When
- May 16, 1:05 PM EST to 1:08 PM EST
- Where
- Horry County, 1.32 mi NNW of Garden City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.598, -79.007
Hail up to penny size was reported on Bluebird Lane. The hail lasted for 3 minutes.
Hail, Georgetown
- When
- May 16, 5:05 PM EST to 5:07 PM EST
- Where
- Georgetown County, 2.79 mi NNE of North Santee
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.267, -79.361
Hail from nickel to half dollar in size fell on Highway 17 a few miles north of the intersection with Mt Zion Avenue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, May 16, 20121 death · 3 injured · $250,000 · 1 event
- Flood and Hail in South Carolina, May 16 to 17, 2012$99,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, May 16, 2012$65,000 · 50 kt wind · 2 events
- Dust Devil in California, May 16, 2012$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 16, 2012$27,000 · 55 kt wind · 6 events
- Flooding in South Carolina, May 16, 2012$20,000 · 2 events
- Hail and Damaging Winds in New York, May 16, 20121.5 in hail · 16 events
- Hail and Damaging Wind in Vermont, May 16, 2012$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Winds in South Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Wind in Massachusetts, May 16, 2012$4,000 · 1 in hail · 5 events
- Hail in New York, May 16, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378569, 378573, 378570, 378571, 378567, 378572.